Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 17, 2009, 8:17 PM EDT for Dare County, Tyrrell County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2009, 8:17 PM EDT (00:17 UTC)
- Expired
- Jul 17, 2009, 8:57 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Dare County, NC, Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 143 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2515 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 14.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:37 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 17, 5:37 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
537 PM EDT FRI JUL 17 2009
.SYNOPSIS...
A FRONT WILL APPROACH FROM THE WEST TONIGHT...THEN STALL OVER THE
REGION SATURDAY THROUGH MONDAY. HIGH PRESSURE WILL REMAIN CENTERED
OFF THE MID ATLANTIC COAST WITH A TROUGH OF LOW PRESSURE ACROSS
CENTRAL NORTH CAROLINA THROUGH MUCH OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A ROBUST MID LEVEL SHORTWAVE WILL CONTINUE TO LIFT NE ACROSS THE
REGION THROUGH THIS EVENING WHILE A FRONT PUSHES TOWARD THE REGION
FROM THE NW. A VERY MOIST AIRMASS REMAINS IN PLACE WITH DEWPOINTS
IN THE 70S AND MODEST INSTABILITY WITH SFC BASES CAPES IN EXCESS
OF 2500 J/KG. CONVECTIVE ACTIVITY MAINLY FOCUSED W OF HIGHWAY 17
NEAR A PREFRONTAL TROUGH AND WILL CONTINUE LIKELY POPS ACROSS MOST
OF THE CWA BUT WILL LIMIT TO CHANCE SRN COASTAL SECTIONS THIS
EVENING. TAPER POPS TO SLIGHT CHANCE AFTER MIDNIGHT WITH LOSS OF
INSTABILITY AND FORCING LIFTING NE OF THE REGION. LIGHT TO
MODERATE SWLY FLOW TO CONTINUE THROUGH THE OVERNIGHT WITH THE
FRONT REMAINING W OF THE REGION LIMITING MIN TEMPS IN THE L/M70S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
THE FRONT PUSHES INTO THE REGION SAT THEN STALLS ACROSS ERN NC
THROUGH THE SHORT TERM. A MORE STABLE AIRMASS MOVES INTO MOST OF
THE CWA EXCEPT COASTAL SECTIONS E OF THE FRONT. MODELS TRENDING
DRIER THROUGH THE WEEKEND AND HAVE LOWERED POPS ACROSS MOST OF THE
REGION. A LONGWAVE UPPER TROUGH CENTERED ACROSS THE MID WEST WILL
BEGIN TO LIFT NE LATE IN THE WEEKEND WITH A SERIES OF LOW PRES
LIFT NE ALONG THE FRONT BRINGING BETTER CHANCES OF PRECIP ACROSS
THE REGION. MODELS DIFFER ON TIMING OF INDIVIDUAL FEATURES AND
WILL INCREASE POPS TO CHANCE BY MON/MON NIGHT. TEMPS TO REMAIN
NEAR CLIMO THROUGH THE PERIOD WITH HIGHS IN THE U80S/L90S INLAND
TO M80S COAST AND LOWS IN THE U60S TO M70S.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN UPPER RIDGE BUILDS OVER THE WRN ATLANTIC AND SFC HIGH PRES
REMAIN CENTERED OFF THE MID ATLANTIC COAST AND AN INVERTED TROUGH
OVER INLAND AREAS OF THE SE STATES. SELY FLOW WILL PERSIST
BRINGING ATLANTIC MOISTURE INTO THE REGION AND WILL CONTINUE
CHANCE POPS THROUGH THE ENTIRE LONG TERM WITH TEMPS NEAR CLIMO.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCT TSTMS WILL CONTINUE INTO THE EVENING HOURS BRINGING PERIOD OF
IFR CONDITIONS AT THE TERMINALS...OTHERWISE VFR TO PREVAIL.
MODERATE SWLY FLOW WILL CONTINUE THIS EVENING...THEN LIGHT TO
CONTINUE AFTER MIDNIGHT. FOG IS OF LIMITED CONCERN ATTM BUT MAY
SEE CIGS AOB IFR DEVELOP LATE TONIGHT. A FRONT PUSHES INTO THE
REGION SAT WITH DRIER AIR MOVING IN FROM THE W.
MAINLY VFR CONDITIONS TO PREVAIL OVER THE WEEKEND WITH ISO/SCT
SHOWERS OR TSTMS...MOST LIKELY NEAR THE COAST. A DISTURBANCE WILL
ENHANCE SHOWER OR TSTMS ACTIVITY MON/MON NIGHT. MOIST ONSHORE
FLOW WILL KEEP SHOWERS CHANCES CONTINUING THROUGH NEXT WEEK.
&&
.MARINE...
WINDS ARE PICKING UOP ACROSS THE COASTAL WATERS AS THE COLD FRONT
APPROACHES. CURRENTLY SEEING WINDS NEAR 20 KT GUSTING TO 25 IN
SOME AREAS FROM OREGON INLET SOUTH. MODELS CONTINUE TO SHOW THAT
THIS IS THE AREA WHERE WINDS WILL BE 20 TO 25 KT...A MARGINAL SCA.
SEAS WILL BUILD TONIGHT QUICKLY IN THE FRESHENING SW FLOW AND
COULD SEA SEAS REACH 5 TO 7 FEET ACROSS THE CENTRAL WATERS NEAR
CAPE HATTERAS.
THERE WILL BE WEAK FORCING FOR THE FRONT MOVING INTO THE AREA AND
TRYING TO FORECAST ITS EXACT LOCATION ACROSS THE COAST WILL BE
PROBLEMEATIC. THE GFS FAVORS A MORE INLAND SETUP WHILE THE NAM PUTS
IT JUST INTO THE COASTAL WATERS. IT WILL LIKELY WAVER BACK AND
FORTH AS WAVES OF LOW PRES DEVELOP AND MOVE ALONG IT. THE FRONT
WILL LINGER IN THE VICINITY OF THE COAST THROUGH MONDAY...BEFORE
BEING PUSHED FURTHER INLAND BY A STRENGTHENING BERMUDA HIGH.
REGARDLESS OF THE EXACT LOCATION OF THE FRONT WINDS WILL BE LIGHT IN
ITS VICINITY AND ACROSS OUR AREA THROUGH MONDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ154-156.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR AMZ152-158.
&&
SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...SK
AVIATION...
MARINE...RSBHazardous weather outlook, Jul 17, 4:07 AM EDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 407 AM EDT FRI JUL 17 2009 NCZ029-044>047-079>081-090>094-180815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 407 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ095-098-103-104-180815- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 407 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE AREAS. THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES SOUTH OF CAPE HATTERAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 17, 6:04 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 604 PM EDT FRI JUL 17 2009 NCZ103-172245- EASTERN DARE- 604 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 645 PM EDT... AT 604 PM EDT...THERE WERE STRONG THUNDERSTORMS 13 MILES WEST OF DUCK...OR ABOUT 9 MILES SOUTHWEST OF GRANDY...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DUCK AT 620 PM EDT...SANDERLING AT 625 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KITTY HAWK AND SOUTHERN SHORES. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
Special weather statement, Jul 17, 6:40 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 640 PM EDT FRI JUL 17 2009 NCZ029-044-079-080-172345- GREENE-MARTIN-PITT-BEAUFORT- 640 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT...MARTIN AND GREENE COUNTIES UNTIL 745 PM EDT... AT 640 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES NORTHWEST OF FARMVILLE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FOUNTAIN AT 700 PM EDT...FALKLAND AT 715 PM EDT...BRUCE AT 720 PM EDT...STATON...AND...HOUSE AT 735 PM EDT...STOKES AT 745 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BETHEL...GREENVILLE...ROBERSONVILLE... AND WILLIAMSTON. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
Special weather statement, Jul 17, 7:51 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 751 PM EDT FRI JUL 17 2009 NCZ029-044>047-079>081-090>094-180045- DUPLIN-JONES-LENOIR-GREENE-WASHINGTON-MARTIN-PITT-TYRRELL-WESTERN DARE-BEAUFORT-PAMLICO-CRAVEN-WESTERN HYDE- 751 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...CRAVEN...PAMLICO... BEAUFORT...DARE...TYRRELL...PITT...MARTIN...WASHINGTON...GREENE... LENOIR...JONES AND DUPLIN COUNTIES UNTIL 845 PM EDT... AT 749 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 51 MILES NORTHEAST OF RIVER ROAD TO 19 MILES SOUTHWEST OF LA GRANGE...OR FROM 17 MILES SOUTHWEST OF WEEKSVILLE TO MOUNT OLIVE...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AYDEN AT 755 PM EDT... KINSTON AT 805 PM EDT...WASHINGTON AT 815 PM EDT...RIVER ROAD AT 825 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE AND WINTERVILLE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 13
Local storm report, Jul 17, 7:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
752 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 3 W GRIMESLAND 35.56N 77.25W
07/17/2009 PITT NC PUBLIC
POWERLINES DOWN ON NC33E. RELAYED FROM 911 CENTER.
&&
JSCHULZLocal storm report, Jul 17, 7:57 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
757 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 1 E GREENVILLE 35.60N 77.36W
07/17/2009 PITT NC PUBLIC
WINDOWS BLOWN OUT ON HOME ON NC33E. RELAYED FROM 911
CENTER.
&&
JSCHULZLocal storm report, Jul 17, 8:08 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
808 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM FUNNEL CLOUD 1 E WASHINGTON 35.56N 77.03W
07/17/2009 BEAUFORT NC TRAINED SPOTTER
FUNNEL CLOUD TRAVELING TOWARD SLATESTONE ROAD, NORTH OF
264.
&&
JSCHULZThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:02 PM EDT | Tornado Warning | MHX | Beaufort, Hyde, Washington | 43 min |
| Jul 17, 8:41 PM EDT | Tornado Warning | MHX | Beaufort, Hyde, Tyrrell | 49 min |
| Jul 17, 8:48 PM EDT | Special Marine Warning | MHX | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.